Hail, Polk
- When
- April 24, 8:32 PM CST
- Where
- Polk County, 1.33 mi ENE of Acorn
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.640, -94.200
It was warmer on the 24th (temperatures in the 70s), and our luck began to run out. A large hail/isolated tornado episode in Oklahoma, Texas, and Louisiana transitioned into strong to damaging winds (and trees down) in our neck of the woods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
It was warmer on the 24th (temperatures in the 70s), and our luck began to run out. A large hail/isolated tornado episode in Oklahoma, Texas, and Louisiana transitioned into strong to damaging winds (and trees down) in our neck of the woods.
In western into central Arkansas, trees were toppled at Aplin (Perry County), Cabot (Lonoke County), Roland (Pulaski County), Rover (Yell County), Ward (Lonoke County), and Woodlawn (Lonoke County). At Vilonia (Faulkner County), part of the metal roof on a church was torn off. A 65 mph gust was measured at the Little Rock Air Force Base (Pulaski County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 5:38 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 638 PM CDT Fri Apr 24 2020 .AVIATION... Mid level moisture continues to stream into the area in advance of an approaching weather system. Widespread convection will overspread the terminals from west to east this evening with some strong gusty winds possible. Winds will shift from the southwest to more of a west to northwest direction and remain gusty through the period. MVFR conditions will prevail through most of the period with occasional IFR conditions possible as the system moves through. VFR conditions will gradually return towards the end of the period. && .PREV DISCUSSION...(ISSUED 250 PM CDT Fri Apr 24 2020) SHORT TERM...Tonight Through Sunday Night Current mesoanalysis indicates a broad longwave 500 hPa trough over the CONUS, with an embedded, progressive perturbation over Wrn OK. Sfc cyclonic flow has been translating Ewrd over Nrn TX/Cntrl OK, with a narrow corridor of increasing dewpoints in the warm sector of the developing low. Back in the Natural State, weak and scattered showers should persist over the fcst area through the afternoon with a persistent mid-level cloud deck. Hi-res cam guidance remains consistent, suggesting initially discrete storm development over E/SE OK and N/E TX around 23Z, and progressing Ewrd into the Natural State. The persistence of discrete storm modes and initial intensity remains conditional after sunset Fri evening once storms move into a less suitable environment in Wrn AR characterized by a stabilizing boundary layer, however, point fcst thermal profiles still exhibit a limited window of sfc based buoyancy a few hours after sunset. Discrete cells will have primary threats of damaging hail and the potential for a tornado or two, with modest, cyclonic low-level hodographs ahead of developing storms. As storm modes become less organized and storm mergers occur, a transition to a linear segment is expected, with the primary threat shifting to damaging wind, again with the potential for QLCS tornadoes. Storms should progress quickly across the region overnight Fri, with the cold front clearing the state by Sat morning. Behind the front, gusty W/NWrly winds will persist through Sat. Cooler and settled weather will become prevalent over the weekend as high pressure filters in from the NW, with winds subsiding on Sun. LONG TERM...Monday Through Friday The period will start off mostly dry through Monday as a large area of high pressure exits to the east. That will be followed by a cold front from the northwest Tuesday/Tuesday night, with good chances of showers and thunderstorms. Early indications are that three quarter inch to inch and a half amounts of rain look reasonable. As the week progresses, a northwest wind flow aloft will evolve, with a deep trough over the eastern United States and ridging in the Plains. Nothing terribly impressive is riding the flow other than high pressure, so have largely dry conditions Wednesday through Friday and seasonal temperatures. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...GOUDSWARD
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 251 PM CDT Fri Apr 24 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-252000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 251 PM CDT Fri Apr 24 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Scattered thunderstorms, some of which may be strong to severe remain in the forecast for most of Western and Central Arkansas. Primary threats will include large hail and damaging winds, with the potential for a tornado or two early Friday evening in West/Southwestern Arkansas once storms begin to develop. A transition to a bowing line of thunderstorms is expected later Friday night, which will shift the primary threat to damaging winds over most of Central Arkansas, with locally heavy rainfall possible as storms move across the state. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday Thunderstorm chances once again return to the area toward the middle part of next week. .Spotter Information Statement... Spotter activation may be needed tonight. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 232/46
Special Weather Statement
National Weather Service Little Rock AR
852 PM CDT Fri Apr 24 2020
ARZ003-012-250230-
Newton AR-Boone AR-
852 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON AND BOONE
COUNTIES UNTIL 930 PM CDT...
At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbanette to near Rudd to near Saint Paul.
Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Harrison... Bergman...
Omaha... Myrtle...
Roberson Hollow... Self...
Erbie... Upper Buffalo Wilderness Area...
Red Bank... Lost Valley State Park...
Capps... Bellefonte...
Alpena... Crumpler Subdivision...
Batavia... Bear Creek Springs...
New Hope in Boone County... Ridgeway...
Gaither... Burlington...
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Arkansas.
LAT...LON 3650 9299 3624 9300 3585 9344 3584 9352
3592 9351 3592 9349 3595 9349 3597 9345
3608 9345 3608 9348 3612 9348 3612 9330
3650 9330
TIME...MOT...LOC 0152Z 267DEG 37KT 3645 9350 3617 9350 3587 9385
CooperSpecial Weather Statement
National Weather Service Little Rock AR
900 PM CDT Fri Apr 24 2020
ARZ030-037-040-250245-
Polk AR-Scott AR-Logan AR-
900 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN
POLK AND SCOTT COUNTIES UNTIL 945 PM CDT...
At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartford to 6 miles northwest of Queen
Wilhelmina State Park to near Octavia. Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Mena... Booneville...
Waldron... Mansfield...
Hatfield... Beauchamp...
Cardiff... Mountain Fork...
Polk County Fairgrounds... Mena Intermountain Airport...
Echo... Oliver...
Morgan Springs... Queen Wilhelmina State Park...
Bates... Acorn...
Barber... Black Fork...
Winfield... Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for western
Arkansas.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western Arkansas.
LAT...LON 3493 9445 3494 9439 3496 9437 3495 9434
3497 9424 3506 9423 3506 9425 3510 9414
3514 9414 3514 9384 3475 9390 3448 9428
3450 9446
TIME...MOT...LOC 0159Z 273DEG 39KT 3506 9439 3477 9442 3459 9469
CooperThe Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
Golf ball size hail was reported on Highway 270 west of Mt. Ida.
Reports of trees and power lines down along State Highway 27 and River Road were received.
Law enforcement received reports of trees down.
Lake Maumelle Fire Department reported multiple trees down on power lines and blocking roads in Roland.
Power lines and trees were down with a tree blocking the road on County Line Road south in Vilonia. Also, part of the metal roof of a church on County Line Road south was blown off.
A tree was down on Interstate 40.
The Little Rock Air Force Base ASOS reported a thunderstorm wind gust of 65 mph.
Large tree limbs were broken and power poles were down on Honeysuckle Lane.
The Emergency Manager reported multiple large trees knocked over onto two houses with minor structural damage.
Widespread trees and power lines were downed east of Cabot on Highway 31 and Jackson Rd.
The Emergency Manager reported multiple large trees knocked over onto two houses with minor structural damage.
Trees fell across Highway 236 one mile SSW of Woodlawn, blocking the road.
A large tree was blown down on Bradley County Road 34.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882532, 882533, 882534, 882535, 882544, 882536, 882537, 882538, 882539, 882540, 882541, 882545, 882542, 882543.